Archived

This topic is now archived and is closed to further replies.

Saint-Loup

The Long-Term Effects Of Antibiotics On Acne

15 posts in this topic

Hi, I'm asking the experts, here. We all know that long-term use of oral antibiotics is one of the worst thing one can do to treat acne. We all read articles and articles about antibiotic resistance and stuff like that; we know that after one or two courses of oral antibiotics, if you start a new one, possibly you will no more see improvements at all and what are you doing is just exacerbating your acne.

Now, my question is precisely about this process of exacerbation, so to speak. Do you think that years and years of oral antibiotic can really worsen your acne condition in one (or both) of the senses of the word "worsen":

- RESILIENCE (duration): your acne doesnt' go away because you come from years and years of antibiotics (think at so-called "adult-acne": how many of the adult sufferers here have years of antibiotics behind them? I'm the first one...).

- RESILIENCE (strenght): your acne lesions are more and possibly more resistant after years of antibiotics use.

Do you know if there's some research about these topics?

Thank you very much and sorry for my halting english!

Robert


We are satisfied

from monday 'til friday

and on sunday we cry


Share this post


Link to post
Share on other sites

Hmm, i think it largely depends on the individual. For me antibiotics never worsened my acne, they just kept in under control but yes, the bacteria does become resistant over time and I had to switch drugs but I never noticed my acne get worse or more agressive as a result. In fact at the time the antibiotics prevented any scarring occuring whilst i was on them and eventually i grew out of acne.

Then this year my acne came back very agressively for no reason. Personally, i cannot attribute it at all to the use of antibiotics as that was several years ago.Probably hormones in my case. I don't regret the use of antibiotics in the past. Now unfortunately they don't work so i'm probably headed for accuntane.

2 people like this

Finished Roaccutane!


Share this post


Link to post
Share on other sites

Posts like this make me nervous as it's my first time treating acne with anything other than OTC stuff and natural remedies. There's a history in my family of the women having acne at my age and growing out of it at sort of 22/23 - before 25, anyway. Essentialy I'm just trying to treat it temporarily in the hopes that I can keep ticking over until I 'grow out of it'. If I never grow out of it then - well, at least I have makeup.


Currently clear of acne with the occasional hormonal breakout. Check out my routines and progress updates here:
http://www.acne.org/...g-and-duac-gel/

Treat yourself as you treat others.


Share this post


Link to post
Share on other sites

I am very sorry for this, Spotthediffernce, but this is the sad reality of this sneaky disease confused.gif


We are satisfied

from monday 'til friday

and on sunday we cry


Share this post


Link to post
Share on other sites

I wouldn't really call it a sad reality. The treatments are working very well currently, and I'm forunate enough to only have mild acne anyway.


Currently clear of acne with the occasional hormonal breakout. Check out my routines and progress updates here:
http://www.acne.org/...g-and-duac-gel/

Treat yourself as you treat others.


Share this post


Link to post
Share on other sites

I think one possible lead is the fact that antibiotics destroy the balance of your gut. your gut has a delicate ecosystem of bacteria that's "good" for you, and antibiotics destroy all bacteria, good or bad. there are scholarly articles about the skin-gut connection out there if you're interested.

Share this post


Link to post
Share on other sites

Rentedname - I agree I have been on and off Minocycline for at least 4 or 5 years. A fews long months on short time off each time because acne has returned after stopping. However even years later the Mino still worked fairly well. My biggest problem was cystic breakouts. I have currently just started Spiro and my try Accutane. My issue with the Mino was it IS an antibitioc and I am convinced over all the years that I was on it was causing major gut and stomach disruptions that last year or so. I had been getting constant yeast infections and IBS system symptoms. Surpisingly when I stop that seemed to subside. Then took another dose of Mino because my whole face flared then started feeling sick to my stomach again! I def believe there is a connection and will not continue that.

Share this post


Link to post
Share on other sites

Yes it seems like we're stuck between a rock and a hard place, eh? how are you planning to approach your acne from here?

Share this post


Link to post
Share on other sites

Rentedname - I agree I have been on and off Minocycline for at least 4 or 5 years. A fews long months on short time off each time because acne has returned after stopping. However even years later the Mino still worked fairly well. My biggest problem was cystic breakouts. I have currently just started Spiro and my try Accutane. My issue with the Mino was it IS an antibitioc and I am convinced over all the years that I was on it was causing major gut and stomach disruptions that last year or so. I had been getting constant yeast infections and IBS system symptoms. Surpisingly when I stop that seemed to subside. Then took another dose of Mino because my whole face flared then started feeling sick to my stomach again! I def believe there is a connection and will not continue that.

I have this problem to regarding (ibs/yeast infections). Do you have any advice about how to treat these?

Finished Roaccutane!


Share this post


Link to post
Share on other sites

Well after almost a year of pure hell of tests and what not of them thinking I had Chrons or something and tests and whatnot. The best advice I can say for the IBS is I acidentally took Metronizadole (you cannot have ANY alcohol while on this) for bacterial vaginosis and then about two weeks later Levaquin for a sinus infection. Ironically one of them seemed to clear it up pretty good I have been almost completely without episode since Sept!! I would guess the Metonizadole since that is usually given to treat the stomach. Metronizadole and Levaquin are both know for treatment of bacterial overgrowth of the small intestine so maybe it will respond to one. Also for just general IBS-D if you have that mostly try Bentyl that works great. It stops that spazms in your stomach and also constipates you a little bit too so will slow down diarrhea if you have any.

For the yeast I would just use a monistat or something you can get a script for Diflucan but taking too much of this is harsh on your liver so I would try and not stay on the Minocycline long term if you can help it thay is my best advice. I hate to say that because it worked great for my face but I think it destoyed other parts of me sad.png

Share this post


Link to post
Share on other sites

@rentedname well I started Spiro this past week and it actually seemed to be working fast since I had done my last course of Mino hopefully for good my skin is pretty clear right now so hopefully I can avoid a mojor IB. However sadly, I just suffered a 3 day migraine and I think it was from the Spiro so I didn't take my pill last night going to ask my Dr tomorro what he thinks. I suffer from migraines but they are normally very controlled with Topamax so I think it may be the Spiro. So if the suggest stay off the Spiro I think I will go to try the low to med dose of Accutane. I have already signed up my Derm just gave me the month to make up my mind while I wait for the iPledge :) So is a good derm said she was willing to do a very low dose or a low to moderate dose for me we can decide together. Since my acne is more cystic I just need my oil glands shrunk down I don't think I need max dose for my weight. So hopefully will minimize side effects for me :)

Share this post


Link to post
Share on other sites

I'm with you whoartthou, I had clear skin till I took antibiotics, now my face looks like shit. Antibiotics for acne is the stupidest tucking idea I can think of. Why not just rip your stomach out while you are at it? I hate doctors. All doctors. Any doctor. My advice to everyone is find a naturopath and a TCM acupuncturist, works slower, but no side effects. And you'll be healthier for it. Doctors NEVER make you "healthier" they are pawns for the big pharma, and how would big pharma make money if they cured you?? That's the last of there priority, priority #1 is keep you on something as long as possible, and when you start getting side effects, BINGO, we have something for THAT too!

Share this post


Link to post
Share on other sites

I'm with you whoartthou, I had clear skin till I took antibiotics, now my face looks like shit. Antibiotics for acne is the stupidest tucking idea I can think of. Why not just rip your stomach out while you are at it? I hate doctors. All doctors. Any doctor. My advice to everyone is find a naturopath and a TCM acupuncturist, works slower, but no side effects. And you'll be healthier for it. Doctors NEVER make you "healthier" they are pawns for the big pharma, and how would big pharma make money if they cured you?? That's the last of there priority, priority #1 is keep you on something as long as possible, and when you start getting side effects, BINGO, we have something for THAT too!

Too bad the damage has already been done for me. No way going back now it seems. Fecal transplants?? sounds kind of crazy but I would be willing to do it if I can find a doctor who is also willing to do it..

Don't know a naturopath of TCM acupuncturist could even do anything to help.

Where do you live Doddy?

Share this post


Link to post
Share on other sites